Alert archive / Minnesota / Tornado Warnings in 2023
Tornado Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 13, 2023, 8:00 PM CDT for Jackson County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2023, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 13, 2023, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WFUS53 KFSD 140100
TORFSD
MNC063-140130-
/O.NEW.KFSD.TO.W.0020.230814T0100Z-230814T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
800 PM CDT Sun Aug 13 2023
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
North central Jackson County in southwestern Minnesota...
* Until 830 PM CDT.
* At 800 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lakefield, or 8 miles south of Windom, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kilen Woods State Park around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4371 9516 4376 9523 4385 9511 4382 9495
TIME...MOT...LOC 0100Z 230DEG 16KT 4375 9517
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Weisser3 follow-up statements
736
WWUS53 KFSD 140108
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
808 PM CDT Sun Aug 13 2023
MNC063-140130-
/O.CON.KFSD.TO.W.0020.000000T0000Z-230814T0130Z/
Jackson MN-
808 PM CDT Sun Aug 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL JACKSON COUNTY...
At 808 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kilen Woods State Park, or near Windom, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Jackson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4373 9513 4379 9518 4385 9511 4382 9495
TIME...MOT...LOC 0108Z 230DEG 16KT 4377 9513
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Weisser955
WWUS53 KFSD 140117
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
817 PM CDT Sun Aug 13 2023
MNC063-140130-
/O.CON.KFSD.TO.W.0020.000000T0000Z-230814T0130Z/
Jackson MN-
817 PM CDT Sun Aug 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL JACKSON COUNTY...
At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kilen Woods State Park, or south of Windom, moving
east northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Jackson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4375 9510 4379 9512 4385 9511 4382 9495
TIME...MOT...LOC 0117Z 247DEG 15KT 4378 9508
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Weisser059
WWUS53 KFSD 140127
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
827 PM CDT Sun Aug 13 2023
MNC063-140137-
/O.EXP.KFSD.TO.W.0020.000000T0000Z-230814T0130Z/
Jackson MN-
827 PM CDT Sun Aug 13 2023
...THE TORNADO WARNING FOR NORTH CENTRAL JACKSON COUNTY WILL EXPIRE
AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4375 9510 4379 9512 4385 9511 4382 9495
TIME...MOT...LOC 0127Z 230DEG 16KT 4380 9504
$$
WeisserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 13, 6:38 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 13, 6:38 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 638 PM CDT Sun Aug 13 2023 .SHORT TERM...(This Evening through Monday) Issued at 227 PM CDT Sun Aug 13 2023 1. Scattered showers and thunderstorms will continue to develop this afternoon and early evening, but severe weather risks remain low. 2. Breezy and cooler temperatures for Monday with quite a few gusts through the day. 3. Still quite a bit of uncertainty through next week regarding precipitation risks. Latest trends continue to favor dry conditions through the week. 4. Temperatures are expected to warm, with the greatest potential for very warm temperatures beginning next weekend or more likely after. ----------------------------------------------------------------- THIS AFTERNOON: Surface low pressure continue to develop near Huron this afternoon, with a cold front dropping southward through Mitchell and O'Neill as of 2pm. Considerable cloud cover in the pre- frontal environment has limited instability. HRRR instability may be a bit low at 300 J/KG, but RAP/NAM is likely too high at over 1000 J/KG. As dPVA spreads over the area this afternoon, and mid- lvl jetlet arrives at the base of the upper trough, we should begin to see scattered showers and pockets of convection form along and ahead of the front through the afternoon. Tall skinny CAPE profiles don't necessarily suggest a great potential for large hail, nor do the mostly saturated soundings suggest damaging winds. The 0-1km CAPE remains low ahead of the boundary, and no clear indication of increased stretching along the front from model guidance, so feel a tornado risk remains low. However we have had a couple reports of brief pencil funnels, so clearly some potential does exist at updraft base, and this may be even more so within a radius of the surface low. THIS EVENING: The front is expected to pass quickly through the CWA, moving east of the area by 9pm. With the surface low slowly moving east and southeast, continued showers are expected around the surface low north of I-90 into the early overnight hours. Additionally, the increasing SPG may lead to some stronger gusts over 30 knots into the early overnight hours through the James River valley and eastward towards I-29. TONIGHT: The surface low moves into southwest Minnesota by midnight, with the upper low nearly vertically stacked at the same time. Moisture advecting around the upper trough will keep persistent area of showers or light rain drifting southeast through daybreak across eastern South Dakota and Southwest Minnesota. Gradient winds will also remain quite gusty into Monday morning. MONDAY: Generally a quiet day is expected as the upper low moves eastward. Winds will stay gusty through at least early afternoon, with a few 30 mph gusts possible. Rain will dissipate in the morning, but watch out for some deep CU field development in the afternoon leading to isolated showers or sprinkles at times along and east of I-29. Highs climb into the 70s. .LONG TERM...(Monday Night through Sunday) Issued at 227 PM CDT Sun Aug 13 2023 TUESDAY- WEDNESDAY: As mid-lvl heights begin to build over the Rockies and Four Corners region, a second upper trough will pass across central and southern Canada into Wednesday. Broad warm advection spreads across the Northern US on Tuesday, and as surface winds turn more to the southwest, we should see highs climb into the 80s. A front is still expected to sweep through the region Wednesday afternoon and evening, but the combination of capping and poor moisture return may limit the risk for convection central Minnesota and perhaps into southwest Minnesota into Wednesday night. Highs Wednesday ahead of the front climb further into the 80s. THURSDAY: Temperatures cool for Thursday as high pressure moves through the region. As 850 mb temperatures fall into the lower teens, highs may only rise into the 70s to lower 80s. FRIDAY-SUNDAY: Medium range model spread grows for the end of next week and into next weekend. This is largely due to both the intensity and location of an upper ridge that is expected to build across the central US. The GFS remains more amplified with the ridge and spread the ridge further west. Given systematic warm bias of the surface temperatures in the GFS, considerable caution needs to be taken with both the GFS deterministic and ensemble temperature output and there could be some feedback ongoing. The GEM/ECMWF on the other hand remains more suppressed and further east with the mid- lvl ridge, likely due to both deeper troughing over the eastern Pacific and phasing with a trough crossing southern Canada. If this solution verifies, we may end up on the cooler side of a backdoor cold front through the weekend. What all three models and their respective ensembles support is a continued northward amplification of the ridge after next weekend, with 60%+ probabilities of 90 or more degrees for the days following. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 637 PM CDT Sun Aug 13 2023 Surface and upper low with associated cold front continue to move southeast this period. Winds behind the system are gusting 25 to 30 kts. Expect gusts to slowly diminish from northwest to southeast toward the end of the period. A band of mildly convective precipitation along the front is currently located in a rough line from Ivanhoe MN south to Moville IA. This band will continue to move east through this afternoon and evening. Lightning has been very infrequent with these showers and with the general lack of instability have opted to leave thunder out of this round of TAFs. Another round of wrap around showers will form on the backside of the low pressure system early Monday morning. Stratus will continue to hover between MVFR and IFR into Monday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...AJP
Hazardous weather outlook, Aug 13, 5:58 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 558 PM CDT Sun Aug 13 2023 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-SDZ039- 040-142300- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Kingsbury-Brookings- 558 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Tonight Scattered showers and very isolated thunderstorms will remain possible through the evening and overnight. Severe weather is not expected but an isolated funnel cloud will remain possible until shortly before sunset. Northwest winds may gust to around 35 mph at times as winds turn to the northwest. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and thunderstorms are possible early Monday. Summer heat returns mid week through next weekend with heat index readings exceeding 100 degrees possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 2 PM to 8 PM today. IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038-050-052>071- 142300- Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Clay-Union- 558 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered showers and isolated thunderstorms will remain possible through the night. Severe weather is not expected. Northwest winds may gust to around 40 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and thunderstorms are possible early Monday. Summer heat returns mid week through next weekend with heat index readings exceeding 100 degrees possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 2 PM to 8 PM today.
Nearby
Tornado Warnings in Minnesota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.